New York, 2012

Damaging Wind in New York, August 25, 2012

August 25, 2012 · NWS ALY · 1 event in 1 county or zone

An upper level disturbance was located to the south of the region across the mid-Atlantic States. Although winds aloft were rather light, the combination of the nearby upper level storm and a small amount of instability that developed during the afternoon sparked a few isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level disturbance was located to the south of the region across the mid-Atlantic States. Although winds aloft were rather light, the combination of the nearby upper level storm and a small amount of instability that developed during the afternoon sparked a few isolated thunderstorms. One of these thunderstorms produced frequent cloud to ground lightning, which caused damage to a few trees and power lines at the Saratoga National Battlefield in Stillwater. The battlefield lost power as a result of the downed wires. In addition, the thunderstorm produced a wind gust strong enough to knock over one tree in Easton. Thunderstorm activity quickly diminished later in the evening after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 25, 2:38 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 25, 2:38 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
338 PM EDT SAT AUG 25 2012

.SYNOPSIS...
HIGH PRESSURE AT THE SURFACE WILL REMAIN ACROSS OUR REGION
THROUGH TOMORROW. AN UPPER LEVEL DISTURBANCE WILL DRIFT NORTH
THROUGH WESTERN AND CENTRAL NY THROUGH SUNDAY NIGHT. A COLD FRONT
WILL SWING THROUGH OUR REGION TUESDAY MORNING WITH SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE EARLY NEXT WEEK ALONG AND AHEAD
OF THE FRONT.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
ISOLATED SHOWER AND THUNDERSTORM ACTIVITY SHOULD LINGER INTO PART
OF THE EVENING THEN DISSIPATE.  UPPER LEVEL DISTURBANCE IN THE MID
ATLANTIC COULD ALLOW FOR SOME MID AND HIGH CLOUDS TO DRIFT THROUGH
THE REGION AT TIMES...AND LOW LEVEL MOISTURE SHOULD CONTINUE TO
SLOWLY INCREASE. TEMPERATURES SHOULD BE A LITTLE BIT WARMER THAN
PAST NIGHTS...IN THE UPPER 50S TO LOWER 60S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
UPPER LEVEL DISTURBANCE IN THE MID ATLANTIC SHOULD DRIFT NORTH AND
NORTHWEST INTO WESTERN PA/NY THROUGH TOMORROW...AND LOW LEVEL
MOISTURE AND PERIODS OF MID AND HIGH CLOUDS SHOULD INCREASE
TONIGHT THROUGH TOMORROW NIGHT. THERE IS A GENERAL CONSENSUS IN
GUIDANCE THAT THE SYSTEM WEAKENS AS IT TRACKS MAINLY WEST OF OUR
REGION...SO ONLY ISOLATED ACTIVITY SUGGESTED TOMORROW AFTERNOON
AND EVENING.  WITH THE INCREASING LOW LEVEL MOISTURE AND MID AND
HIGH CLOUDS...LOW TEMPERATURES TONIGHT AND TOMORROW NIGHT SHOULD
BE A LITTLE WARMER THAN THE PAST FEW NIGHTS...IN THE UPPER 50S TO
MID 60S. HIGHS SUNDAY IN THE MID 80S MOST AREAS.

UPPER ENERGY FROM CANADA TRACKS TOWARD OUR REGION MONDAY...
SCRAPING THROUGH OUR REGION TUESDAY. THE WEAKENED UPPER SYSTEM IN
WESTERN PA/NY GETS SQUEEZED THROUGH OUR REGION AHEAD OF THE COLD
FRONT MONDAY AFTERNOON AND NIGHT...WHICH SUPPORTS SCATTERED
SHOWERS AND THUNDERSTORMS EVERYWHERE MONDAY AFTERNOON..WITH THE
BEST COVERAGE IN THE EASTERN CATSKILLS...SCHOHARIE VALLEY...
WESTERN MOHAWK VALLEY AND SOUTHERN ADIRONDACKS. WITH THE INCREASED
COVERAGE OF CLOUDS AND SOME SHOWER AND THUNDERSTORM ACTIVITY
BEGINNING TO MOVE INTO THE REGION...HIGHS IN THE UPPER 70S TO LOWER 80S.

THE SURFACE WIND SHIFT BOUNDARY TRACKS THROUGH BEFORE THE DEEP
COLD ADVECTION BEGINS TUESDAY. SOME LINGERING ISOLATED SHOWERS AND
THUNDERSTORMS ALONG WITH GRADUALLY DECREASING CLOUDS SHOULD KEEP
TEMPERATURES FROM RISING TOO MUCH DURING THE DAY. THE BOUNDARY
LAYER THERMAL GRADIENT TRACKS THROUGH DURING THE DAY ALSO
SUPPORTING ISOLATED SHOWERS AND THUNDERSTORMS ALONG THIS ZONE OF
ENHANCED FORCING. HIGHS TUESDAY IN THE UPPER 70S TO LOWER
80S...WITH LOWER TO MID 70S IN THE SOUTHERN ADIRONDACKS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A FAIRLY QUIET EXTENDED FORECAST IS EXPECTED MID WEEK INTO NEXT
WEEKEND WITH HIGH PRESSURE BUILDING IN FROM THE GREAT LAKES REGION
BY THE MID WEEK.  AFTER A BRIEF COOL DOWN...EXPECT TEMPS TO MODERATE
BACK ABOVE NORMAL...AS THE HIGH MOVES NEAR THE MID ATLANTIC COAST BY
FRIDAY.  A COLD FRONT WILL APPROACH FOR NEXT WEEKEND...WITH PERHAPS
THE LEFTOVER CLOSED CIRCULATION OF ISAAC FOR POSSIBLY SOME NEEDED
RAINFALL.  AGAIN...THE MEDIUM RANGE GUIDANCE IS IN DISAGREEMENT WITH
THE TRACKING OF THE REMNANT LEFTOVERS OF ISAAC.  THE LATEST ECMWF
WOULD HAVE A DRY FORECAST FOR THE ENTIRE EXTENDED FORECAST PERIOD
TIME FRAME FOR ERN NY AND WRN NEW ENGLAND.  WE TENDED TO LEAN CLOSER
TO THE HPC/GFS GUIDANCE IN THE LONG TERM.  THE ONLY CHANCES OF
RAINFALL ARE IN THE FCST GRIDS FOR FRI NIGHT INTO SATURDAY WITH THE
APPROACHING COLD FRONT FROM THE NORTH AND WEST...AND PERHAPS SOME OF
THE ISAAC LOW-LEVEL MOISTURE BEING UTILIZED BY THE UPPER TROUGH.

TEMPS WILL BE SEASONABLE TUE NIGHT INTO THU...AND THEN BE A SHADE
ABOVE NORMAL FRIDAY INTO WEEKEND. EXPECT HIGHS IN THE U60S AND 70S
ON WED...70S TO L80S ON THU...AND LOWER TO M80S IN THE VALLEYS ON
FRI AND SAT...WITH M70S TO L80S OVER THE MTNS.  LOWS WILL GENERALLY
BE IN THE M40S AND 50S TUE NIGHT INTO THU NIGHT...WITH MILDER TEMPS
FRI NIGHT IN THE U50S TO L60S.  HUMIDITY LEVELS SHOULD BE
COMFORTABLE FOR THE DURATION OF THE LONG TERM WITH A FAIR AMOUNT OF
SUNSHINE.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SURFACE HIGH PRESSURE OVER NEW ENGLAND WILL REMAIN IN PLACE AND
INFLUENCE THE WEATHER ACROSS THE REGION THROUGH THE TAF PERIOD
ENDING 18Z SUNDAY.

BKN HIGH LEVEL CLOUDS LOOK TO PERSIST THROUGH MUCH OF THE PERIOD
WITH FEW-SCT CU DURING THE AFTERNOON HOURS. RADIATIONAL FOG IS
LIKELY ONCE AGAIN LATER TONIGHT AND EARLY SUNDAY MORNING. HOWEVER...
DUE TO THE CURRENT DRY CONDITIONS DO NOT EXPECT FOG TO BE TOO
WIDESPREAD. FOG WILL LIKELY LOWER CIGS/VSBYS TO IFR AT KGFL/KPSF
TONIGHT BETWEEN 05Z AND 07Z...WITH MVFR VSBYS POSSIBLE AT KPOU/KALB.

SURFACE WINDS WILL SOUTHERLY AT 8 KTS OR LESS THROUGH DURING
DAYLIGHT HOURS...AND CALM OR LIGHT AND VARIABLE AT NIGHT.

OUTLOOK...
SUN AFTN...VFR...ISOLD -SHRA/-TSRA.
MON-TUE...VFR...ISOLD-SCT SHRA/TSRA.
WED...VFR. NO SIG WX.

&&

.FIRE WEATHER...
HIGH PRESSURE AT THE SURFACE WILL REMAIN ACROSS OUR REGION
THROUGH TOMORROW. AN UPPER LEVEL DISTURBANCE WILL DRIFT NORTH
THROUGH WESTERN AND CENTRAL NY THROUGH SUNDAY NIGHT. A COLD FRONT
WILL SWING THROUGH OUR REGION TUESDAY MORNING WITH SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE EARLY NEXT WEEK ALONG AND AHEAD
OF THE FRONT.

NO SIGNIFICANT FIRE WEATHER RELATED ISSUES ARE EXPECTED THROUGH
SUNDAY WITH A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM IN THE
EASTERN CATSKILLS...SOUTHERN VERMONT AND SOUTHERN ADIRONDACKS
TOMORROW AFTERNOON. THEN AS A COLD FRONT APPROACHES...SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND NIGHT.

RELATIVE HUMIDITY VALUES WILL RECOVER TO 80 TO 100 PERCENT
TONIGHT AND TOMORROW NIGHT WITH HEAVY DEW FORMATION...AND DROP TO
35 TO 50 PERCENT ON SUNDAY. WITH THE POSSIBILITY FOR RAIN
MONDAY...MINIMUM RELATIVE HUMIDITIES SHOULD DROP TO THE 60 TO 70
PERCENT RANGE.

WINDS WILL BE SOUTHEAST AT 5 TO 10 MPH THIS EVENING...LIGHT AND
VARIABLE TONIGHT AND SOUTH TO SOUTHEAST AT 5 TO 10 MPH ON SUNDAY.
WINDS SUNDAY NIGHT SHOULD BE LIGHT AND VARIABLE...THEN BECOME
SOUTH TO SOUTHWEST AT 15 MPH OR LESS MONDAY.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED FOR THE NEXT FIVE DAYS.

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS EVENING INTO EARLY THIS EVENING AS AN UPPER LEVEL
DISTURBANCE PASSES SOUTH OF NEW YORK STATE. THE PRECIPITATION WILL
BE MAINLY CONFINED TO THE HIGHER ELEVATIONS OF SOUTHERN VERMONT
AND THE NORTHERN BERKSHIRES. DRY WEATHER IS THEN EXPECTED TONIGHT
THROUGH SUNDAY NIGHT. THE BEST CHANCE FOR PRECIPITATION WILL BE
EARLY NEXT WEEK WITH SCATTERED SHOWERS AND SOME EMBEDDED
THUNDERSTORMS MONDAY AFTERNOON INTO TUESDAY ALONG AND AHEAD OF A
COLD FRONT MOVING THROUGH THE REGION. TOTAL QPF AMOUNTS THROUGH
TUESDAY ARE GENERALLY EXPECTED TO BE LESS THAN HALF AN
INCH...ALTHOUGH LOCALIZED HIGHER AMOUNTS ARE POSSIBLE IN
THUNDERSTORMS. THIS PRECIPITATION IS EXPECTED TO HAVE LITTLE IF
ANY IMPACT ON STREAMS AND RIVERS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...WASULA
AVIATION...GJM
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Aug 25, 3:03 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
403 PM EDT SAT AUG 25 2012

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-261100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
403 PM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND NON SEVERE THUNDERSTORMS ARE EXPECTED MONDAY
AND MONDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Albany radar (KENX), 55 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 25, 5:00 PM EST
Where
Washington County, 1.37 mi SSW of Crandall Corners
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.932, -73.581

One tree was reported down due to thunderstorm winds one mile north of the Rensselaer-Washington County line on Route 40 in Easton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396514.